Key result
Administration of beta-blockers to a patient with Graves' disease, atypical angina, and long QT syndrome triggered ventricular fibrillation, highlighting the risk of fatal arrhythmias.
Why the study?
In rare cases, Graves' disease coexisting with coronary artery disease, genetic abnormalities, or channel abnormalities can cause lethal ventricular fibrillation.
Case Report (n=1)
No
Administration of beta-blockers for heart rate control in a patient with Graves' disease, atypical angina, and long QT syndrome can trigger fatal ventricular fibrillation.
Alerts clinicians to VF risk with early beta-blockers in Graves' plus LQTS; leaves open arrhythmia screening needs.
BACKGROUND: Palpitations due to Graves' disease are often caused by supraventricular arrhythmia. However, in rare cases, the background of coronary artery disease, genetic abnormalities, or channel abnormalities can cause ventricular fibrillation, which is a lethal arrhythmia. Here, we report a case of ventricular fibrillation after administration of beta-blockers early in the course of treatment for Graves' disease coexisting with atypical angina and long QT syndrome. CASE PRESENTATION: A 48-year-old man consulted a local general physician for chest discomfort and palpitations for approximately 2 weeks. He was diagnosed with Graves' disease and treated with thiamazole 15 mg, bisoprolol 1.25 mg, and nitroglycerin 0.3 mg. The patient continued to experience chest discomfort the next day and visited our hospital. The patient was treated with landiolol 0.125 mg/kg/min for heart rate control, and 20 min later, electrocardiography showed a change from the R-on-T phenomenon to ventricular fibrillation. After cardiopulmonary resumption and improvement of thyroid function, a stress test was performed, which revealed coronary angina and long QT syndrome. An implantable cardioverter defibrillator (ICD) was implanted in the patient for secondary prevention. Since then, no fatal arrhythmia has been observed to date. CONCLUSIONS: When beta-blockers are administered to patients with Graves' disease who have severe chest symptoms, fatal arrhythmias are possible. ICD implantation should be considered for the secondary prevention of fatal arrhythmias.
No takes yet. Share an insight, caveat, or question.
Iwasaki et al. (2022) conducted a case report in Graves' disease, atypical angina, and long QT syndrome (n=1). Beta-blockers (bisoprolol, landiolol) was evaluated on Ventricular fibrillation. Administration of beta-blockers to a patient with Graves' disease, atypical angina, and long QT syndrome triggered ventricular fibrillation, highlighting the risk of fatal arrhythmias.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: